Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX

June 20, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2000, 11:39 PM CDT for Pecos County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2000, 11:39 PM CDT (04:39 UTC)
Expired
Jun 21, 2000, 12:45 AM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 210441
SVRMAF
TXC371-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CDT TUE JUN 20 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PECOS COUNTY IN TEXAS

* UNTIL 1245 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF COYANOSA...OR 22 MILES
  NORTHWEST OF FORT STOCKTON...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  COYANOSA AND FORT STOCKTON.

QUARTER SIZED HAIL...WIND GUSTS IN EXCESS OF 60 MPH...TORRENTIAL
RAIN...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THIS SEVERE
THUNDERSTORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. DO NOT DRIVE INTO
AREAS WHERE WATER CROSSES THE5 ROAD.

LAT...LON 3133 10308 3109 10330 3085 10297 3123 10273

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 3:50 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT TUE JUN 20 2000

UPDATE...HAVE OPTED TO GO WITH FLASH FLOOD WATCH SW TX MTNS...GDP
MTNS...AND EDDY COUNTY PLAINS. CAN'T IGNORE WATCH WITH 1.) DEEP
CONVECTION ACROSS THE RIO GRANDE DRIFTING N 2.) CONTINUED
DEVELOPMENT IN NRN MEXICO MOVING E WITH 25H JET 3.) DEEP MSTR PER
55-60 DWPNTS AND 1" OR > PW'S 4.) AND NEAR SATURATED GROUNDS ACROSS
PARTS OF THE MTNS FROM PAST 3 DAYS RAINS.

VISIBLE IMAGERY INDICATES SHRA/TSRA DEVELOPING W OF KELP WITHIN AREA
OF STEEPER MID LEVEL LR'S IN PROXIMITY TO LEFT EXIT RGN OF 25H JET.
AS 25H JET AND STEEP MID LEVEL LR'S TRANSLATE E TONIGHT HAVE TO AGN
DEAL WITH THE POSSIBILITY OF YET ANOTHER MCS COMING OUT OF MTNS
TONIGHT. ATTM TEND TO FAVOR THE GDP MTNS/SE NM AREA AS 25H JET MOVES
NE INTO SRN NM OVERNIGHT. STEERING FLOW WILL BE W BRINGING AT LEAST A
CHC CATEGORY POP TO FAR W-NW CWFA. AS FOR THE BIG BEND...WILL LIKELY
OPT TO GO WITH CHC CAT AS WELL AS NRN MEXICO STILL IS THE SOURCE RGN
OF HIEST THETA-E AIR AND MOST UNSTABLE AIR FOUND PER RUC/S 8H MINUS
8 LI'S. 1" INCH RAINS OVER A GOOD PORTION OF CWFA INCLUDING SW TX
MTNS LAST NIGHT LEAD TO SOME RISES ALONG RIO GRANDE...WHILE GDP MTNS
HAS RECEIVED AS MUCH 3 INCHES IN THE LAST 3 NIGHTS. THEREFORE HAVE TO
CONSIDER ISSUANCE OF FLASH FLOOD WATCH FOR THE MTNS. ATTM RELUCTANT
TO ISSUE WITH ABSENCE OF TSTMS...BUT IF MCS/S DO DEVELOP AGN (WHICH
WOULD BE 3RD NIGHT IN ROW) FLOODING PROBLEMS WILL QUICKLY ARISE. NEXT
CONCERN IS FRONT PUSHING INTO OK PANHANDLE. NOT MUCH DOUBT THAT TSTMS
WILL FIRE ALONG FRONT THIS EVENING ACROSS SRN PLAINS SO HAVE TO THINK
THAT FRONT WILL BE FARTHER S THAN WHAT ETA IS SHOWING. WITH 85H-7H
THETA-E RIDGE AXIS ORIENTED ALONG FRONT TMW AND PARALLEL STEERING
FLOW HAVE TO BE CONCERNED FOR HVY RN POTENTIAL IN NRN CWFA ON
WEDNESDAY. ATTM WILL EASE INTO THIS SCENARIO WITH CHC POPS AND LET
LATER SHIFTS DEAL HVY RN POTENTIAL WHEN FRONTAL POSITION CAN BE
BETTER DETERMINED. BY THURSDAY FRONT EXPECTED TO LIFT BACK N AND WILL
OPT TO GO SLIGHT CHC POPS DUE TO LACK OF BOUNDARY? MSTR TO REMAIN IN
PLACE AND WITH WEAK SURFACE TROF IN ERN NM WILL LEAVE SLIGHT CHC POPS
IN EXTENDED. COORD WITH ELP/LBB/ABQ.

MAF  70/90/66/90    3333
LSA  66/88/65/89    3333
E41  70/90/66/90    3333
MRF  62/87/61/89    4222
CNM  67/92/66/91    4333

.MAF...
TX...FLASH FLOOD1 WATCH OVERNIGHT FOR BREWSTER...JEFF DAVIS...
PRESIDIO...AND CULBERSON COUNTIES...TXZ057-074-079>081-258.
NM...FLASH FLOOD WATCH OVERNIGHT FOR EDDY COUNTY MOUNTAINS AND
PLAINS...NMZ027-028.

GPM

In the hours before

Local storm report, Jun 20, 7:19 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT TUE JUN 20 2000

SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS BEGINNING
MONDAY AFTERNOON (JUNE 19)...AND THEN CONTINUED INTO THE
EARLY TUESDAY MORNING.  HARDEST HIT WAS EDDY COUNTY,
WHERE WIDESPREAD FLOODING WAS REPORTED NORTHWEST OF
ARTESIA  AND FROM CARLSBAD TO MALAGA.  THUNDERSTORM WIND
DAMAGE WAS ALSO REPORTED NEAR LOVING, NEW MEXICO ON
DONALDSON ROAD.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    15 WNW ARTESIA            NM   65-70 MPH TSTM GUST
06/19/00   EDDY                           REPORTED BY HAM RADIO
                                          OPERATOR.

0330 PM    ARTESIA                   NM   .75 INCH HAIL
06/19/00   EDDY

0540 PM    15 WNW ARTESIA            NM   FLOOD
06/19/00   EDDY                           PEARSON ROAD (COUNTY
                                          ROAD 129), JOY ROAD
                                          (COUNTY ROAD 95), FUNK
                                          ROAD (COUNTY ROAD 121),
                                          AND FIREHOUSE ROAD
                                          (COUNTY ROAD 124) WERE
                                          UNDERWATER.  AREAS
                                          ALONG NORTH AND SOUTH
                                          COTTONWOOD CREEKS IN
                                          THE NORTHWEST PORTIONS
                                          OF EDDY COUNTY WERE
                                          FLOODED. REPORTED BY
                                          STORM SPOTTER.
                                          FLOODING STILL ONGOING.

0605 PM    12 NW ARTESIA             NM   FLOOD
06/19/00   EDDY                           FIVE FEET OF WATER
                                          REPORTED ON JOY ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.

0655 PM    2 S LOVING                NM   65 MPH TSTM GUST
06/19/00   EDDY                           MOBILE HOME BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0655 PM    2 S LOVING                NM   65 MPH TSTM GUST
06/19/00   EDDY                           STORAGE BUILDING BLOWN
                                          OVER.  (10 FEET BY 12
                                          FEET IN SIZE). REPORTED
                                          BY PUBLIC.

0815 PM    LOVING                    NM   FLOOD
06/19/00   EDDY                           STATE HIGHWAY 31 AT
                                          MILE MARKER 2
                                          UNDERWATER.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0829 PM    13 ENE LOVING             NM   FLOOD
06/19/00   EDDY                           HIGHWAY 128 FLOODED AT
                                          NASH DRAW.  REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL.  FLOODING
                                          PERSISTED OVERNIGHT.

0850 PM    5 N ARTESIA               NM   FLOOD
06/19/00   EDDY                           HIGHWAY 438 AND COUNTY
                                          ROADS 421, 121,AND 138
                                          UNDER 2-3 FEET OF
                                          WATER. REPORTED BY
                                          STORM SPOTTER.

1155 PM    HOBBS                     NM   .75 INCH HAIL
06/19/00   LEA                            REPORTED BY HAM RADIO
                                          OPERATOR.

0400 AM    14 SE CARLSBAD            NM   FLOOD
06/20/00   EDDY                           FLOODING REPORTED ON
                                          UNITED STATES HIGHWAY
                                          285 BETWEEN MALAGA AND
                                          LOVING.  REPORTED BY
                                          PUBLIC.

0400 AM    CARLSBAD                  NM   FLOOD
06/20/00   EDDY                       6    1-3 FEET OF STANDING
                                          WATER  IN CARLSBAD.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:28 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler63 min
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningMAFReeves63 min
Jun 20, 11:55 PM CDTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.